Table of Contents
- Polydrug Abuse
- What has caused the spike in mixing opiates and benzos?
- The danger in mixing opiates and benzos
- Mixing opioids, benzos, and alcohol
- Withdrawal management of opioids and benzos
- Bottom line
Polydrug utilizations have become rampant, particularly in the United States and other western countries. This has been attributed to the contemporary trend of mixing prescription medications for various purposes, such as recreation. Though substances such as alcohol, marijuana, heroin, and cocaine have topped the polydrug charts, mixing benzos and opiates has drawn much attention.
Most medical professionals prescribe opiates and benzos simultaneously due to their sedative effects. This combination delivers psychoactive effects, which lower brain activity and is imperative in attenuating conditions such as anxiety, insomnia, pain, and seizures.
Contact us or call now!
However, the danger of mixing benzos and opiates has become much more commonly seen in recent years. For instance, 2019 statistics of overdose deaths recorded 16% from mixing benzos and opiates. There are also other numerous potential consequences of mixing these medications, as articulated in this article. We will also cover the side effects of mixing benzos and opiates.
What Has Caused the Spike in Opiate Benzo Mixing?
There has been a whopping demand for medications that may be used to treat a wide array of chronic health conditions such as anxiety, insomnia, and pain. This has led to medical professionals opting for psychoactive drugs.
Benzos are sedative prescriptions that deliver a relaxing effect through the central nervous system. The most renowned types of benzos are Valium and Xanax. On the other hand, opioids are prescribed for attenuating pain due to surgery, cancer treatments, and other pain-inducing operations. They include drugs such as Vicodin, Percocet, and Oxycontin.
The opioid crisis can be dated back to the 1990s when opioid drug manufacturers pushed for the prescription of their drugs. They also attested that the drugs would not impose addiction symptoms, though there was rigid evidence concerning the opposite. Since then, things have gone haywire, and an average of one in five Americans are on opioids. This has resulted in massive abuse of the drugs, and doctors are fighting to combat opioid and related issues every day.
Benzodiazepines, commonly referred to as ‘Benzos,’ also fall on the list of overused drugs. A report from 2008 states that more than 16 million Americans were on benzos. Benzos have been revealed to be more lethal and have led to more early deaths than any other prescribed medication.
Rather than the designated uses, most people take these drugs to get “high”. Mixing benzos and opiates has been highly abused as people have noted that benzos enhance the “highness” when incorporated in opioids. This has resulted in an average of 136 American deaths due to overdosing on opioids.
This crisis forced the Centers for Disease Control and Prevention to implement new guidelines for these drugs. They stated that clinicians should refrain from prescribing benzos and opioids concurrently whenever possible. There is also an FDA warning that clearly highlights the potential dangers of these drugs. Also, one should talk to a doctor on other prescribed medications for professional advice and recommendations.
The Danger of Mixing Benzos and Opiates
Currently, the opioid epidemic is deemed a dominant public health crisis in the United States. Opiates and benzos are drugs formulated with powerful components whose usage has recently been manipulated. This has resulted in adverse health effects such as addiction, impairing cognitive functions, and fatality.
The overdose risk of mixing opiates and benzos is quite alarming. A study conducted in North Carolina revealed that the overdose deaths rate for people mixing the two medications is ten times higher than patients receiving opioids alone. In addition, reports claim that approximately 30% of all opioid overdoses are affiliated to benzos. Here are some signs that a person is suffering from an overdose of mixing benzos and opiates:
- Severe dizziness
- Pinpoint pupils
- Slowed breathing
- Snorting noises
Mixing benzos and opiates spikes fatality cases as these drugs suppress breathing to dangerous levels. This has reported numerous cases of deaths as the combination has an elevated risk of lowering respiration compared to other sedative drugs.
Polydrug utilization of benzos and opioids also creates a habitual behavior for the users. Benzos heighten the pleasure response of opioids, making it quite challenging to break the cycle of addiction. When one gets used to opioids, they become more tolerant, and the combination becomes a favorable drug.
Below are some of the dangers of mixing benzos and opiates:
- Heart attacks
- Lung damage
- Kidney failure and damage
- Muscle deterioration
- Suppressed breathing
- Bone thinning
- Infected blood vessels
Data from 33 jurisdictions reveals that emergency department visits for overdosing benzos escalated 24% between 2019 and 2020. Other statistics from 23 states indicate that over 90% of both prescribed and illicit benzos and opioids result in overdose deaths.
Mixing Benzos, Opiates, and Alcohol
While using alcohol in restricted amounts may have some beneficial effects, alcohol is one of the most used and abused drugs in the United States. Accompanied by the recent abuse of benzos and alcohol, there is a high probability of people mixing these drugs.
Most people use alcohol along with benzos and opioids due to its enhancing effects. Alcohol is also a readily available drug, making it a great companion for abusing opioids and benzos.
Nonetheless, a wide array of risks results from this polydrug selection. Physicians normally advise patients to avoid alcohol when prescribed benzos. Mixing benzos, opiates, and alcohol symptoms are lethal and may result in risks such as:
- Enhanced effects– These drugs have a similar mechanism of action that enhances the effects of polydrug utilization. Users will experience unprecedented effects than using either drug discretely.
- Elevated risk of overdose– The pleasure resulting from mixing alcohol with opioids or benzos is extreme and lures users towards overdosing. An overdose leads to serious effects or even fatal results.
- Increased side effects– These drugs are central nervous system depressants, and they have unique side effects in case of abuse. Mixing them will result in unusual reactions due to the strong compounds that formulate them.
- Possibility of chronic condition developments– The mixing of alcohol with benzos and opioids escalates the chances of developing long-term risks as opposed to using them separately. Such conditions include kidney damage, heart complications, gastrointestinal issues, liver damage, and various neurological problems.
Withdrawal Management of Opioids and Benzos
Withdrawal from these strong drugs is not a walk in the park as it is a very uncomfortable process for the patient. Assessment must be conducted first to determine whether the patient required withdrawal management (WM). However, withdrawal management does not guarantee outright abstinence as some patients relapse to drug use.
But the process has proven to be an excellent starting point for the patient’s well-being. This requires psychological treatment that reduces patients’ discomfort during the withdrawal process. It is also recommended that a rapport and favorable aura should be created between the patients and treatment staff. This is because patients in withdrawal may feel anxious and scared, which may worsen the situation if care is not considered.
Some of the imperative warnings that should be apprehended during the withdrawal process include:
- New patients should not be accommodated with ones who have fully recovered.
- The area of operation should be quiet and calm. This allows for meditation and other calming practices.
- Do not force the patients to engage in physical activities.
- Do not attempt to counsel or any other psychological therapy during the inception. This is because the patients are vulnerable and confused.
- The process should be executed based on the severity of the drug dependence.
Mixing substances and drugs can distort your health and impose a threat on your life. Medical professionals and organizations advise against polydrug utilizations unless prescribed by a doctor. Mixing benzos and opiates has become a common trend and has imposed immense danger to health and life as well for many users.
In case of an overdose on a benzo opiate combination or any other polydrug, you should get medical aid as soon as possible. Call 911 and monitor the victim until you get mediation. Those who are battling addiction can receive help from various rehabilitation centers. This will help them overcome their addictions and refrain from overdosing on psychoactive drugs.